Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 27, 2023, 1:53 AM CDT for Castro County, Parmer County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2023, 1:53 AM CDT (06:53 UTC)
- Expired
- May 27, 2023, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Castro County, TX, Parmer County, TX
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:33 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 27, 12:33 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1233 AM CDT Sat May 27 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 219 PM CDT Fri May 26 2023 Conditions at 2 PM continued to show a stable air mass across the region in the wake of this morning's MCS. Visible satellite showed a classic outflow boundary well S-SW of our area along a line from Artesia, NM to Midland, TX. This feature has stalled along its western half and should remain largely intact through the afternoon and early evening, although low clouds across southeast NM are proving quite stubborn and may not clear out in time for sufficient destabilization. A few small cells have recently developed in northern Lea County but should have a hard time surviving their trek east into more stable air. This scenario is gaining support from rapid refresh CAMs which lends itself to reduced PoPs in our SW zones this evening despite an enhanced risk in this area per SPC. Deeper convection already underway near Clines Corners, NM would stand a better chance of tracking towards our NW zones later this evening within 35-40 knots of WNW flow at H5. Add to this another robust southeasterly LLJ across the Caprock tonight with MUCAPEs around 1200 J/kg and the stage could be set for another MCS tracking SE across our area. Feel the severe prospects are best before midnight, although this will hinge on convective modes and coverage. Saturday is a considerable wild card pending the behavior of any early morning convection and its potential to stabilize our area once again for the remainder of the day. The current weak ridging in place over the region is progged to wear down by Saturday afternoon as a s/w trough ejects out of NM. Although kinematics in the mid and upper levels will be become quite anemic with only 10-15 knots at H5, southerly 850mb winds around 20 knots for much of the day will boost PWATs to around 0.5"-0.75" above normal, mainly off the Caprock. The HREF mean prefers this area for convection with heavy rain to boot, whereas the non-CAM guidance is at odds with precip. Given this reduced confidence, opted to scale back NBM's likely PoPs in favor of a broad 50% mention. Prospects for organized severe will be less given modest deep layer shear, but MLCAPEs around 1000 J/kg could still breed some severe instances. High temps shouldn't stray too far from today's cooler highs given increased clouds and moist SSE winds. && .LONG TERM... (Saturday night through next Thursday) Issued at 219 PM CDT Fri May 26 2023 A broad upper trough over the western US will continue to eject shortwaves over our area through this weekend allowing for the shower and thunderstorm chances to continue. A weak ridge axis will be displaced by a more potent shortwave Saturday evening. Shear remains lacking, topping out only about 30 kts. However as seen much of this week, instability and moisture parameters are great enough such that severe weather cannot be ruled out. Mostly cloudy skies are expected for Sunday, however synoptic model SBCAPE still is averaging around 2500 J/kg by the afternoon hours. As such, another round of showers and thunderstorms will track generally west to east across the area and again a few storms may be severe. Southeasterly surface flow will persist through late evening providing good moisture advection. As an upper low over the Carolinas begins to shift eastward Monday, another upper low will track southward over California allowing for slightly more ridging over west Texas. Shortwaves will not be as prevalent and thus the thunderstorm threat looks to be minimal at this time for Monday and Tuesday. The trough will start moving eastward on Wednesday, with Thursday looking to be the next best chance after this weekend for any significant severe weather. Otherwise outside of convective activity, partly cloudy skies and highs in the upper 70s to mid 80s will be in store for next week. && .AVIATION... (06Z TAFS) Issued at 1213 AM CDT Sat May 27 2023 VFR conditions are expected through the forecast period at KCDS. low MVFR to IFR ceilings are possible at KPVW and KLBB during the overnight hours and through tomorrow morning when showers and thunderstorms are over or in the vicinity of both terminals. Thunderstorms should be east of KPVW and KLBB by late afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...93 LONG TERM....19 AVIATION...55
Hazardous weather outlook, May 26, 11:36 AM CDT, 14 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1136 AM CDT Fri May 26 2023 TXZ021>044-271645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1136 AM CDT Fri May 26 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop in eastern New Mexico this afternoon and move southeast into the western South Plains and far southwest Texas Panhandle by this evening. Additional rounds of storms are possible overnight over much of the outlook area. Any of these could become severe with hail to two inches in diameter and wind gusts around 70 mph. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Saturday through Thursday. Some storms this weekend may be severe with large hail and damaging winds. Heavy rainfall may also result in localized flash flooding. While a slight chance of thunderstorms still exists Monday and Tuesday, the pattern looks more favorable for potential severe weather by mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, May 26, 8:58 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
858 PM CDT Fri May 26 2023
TXZ021-270230-
Parmer TX-
858 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of central Parmer
County through 930 PM CDT...
At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bovina, or 9 miles west of Friona, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Friona and Bovina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 10295 3466 10298 3474 10271 3447 10266
TIME...MOT...LOC 0157Z 261DEG 8KT 3459 10288
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
17/07Special weather statement, May 26, 9:27 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
927 PM CDT Fri May 26 2023
TXZ021-270300-
Parmer TX-
927 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Parmer
County through 1000 PM CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bovina, or 8 miles south of Friona, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lazbuddie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 10253 3441 10253 3431 10259 3431 10262
3447 10287 3463 10277
TIME...MOT...LOC 0226Z 294DEG 11KT 3453 10275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
17/07Special weather statement, May 26, 9:59 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
959 PM CDT Fri May 26 2023
TXZ021-022-270330-
Castro TX-Parmer TX-
959 PM CDT Fri May 26 2023
...A strong thunderstorm will impact portions of east central Parmer
and western Castro Counties through 1030 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lazbuddie, or 10 miles southeast of Friona, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dimmitt and Easter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3443 10268 3461 10270 3467 10233 3440 10230
TIME...MOT...LOC 0259Z 266DEG 17KT 3453 10260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
17/07The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:29 PM CDT | Special Weather Statement | LUB | Parmer | 31 min |
| May 26, 7:57 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 63 min |
| May 26, 8:21 PM CDT | Flash Flood Warning | LUB | Parmer | 3 hr |
| May 26, 8:58 PM CDT | Special Weather Statement | LUB | Parmer | 32 min |
| May 26, 9:27 PM CDT | Special Weather Statement | LUB | Parmer | 33 min |
| May 26, 9:39 PM CDT | Flash Flood Warning | LUB | Parmer | 3 hr |
| May 26, 9:59 PM CDT | Special Weather Statement | LUB | Castro | 31 min |
| May 27, 2:06 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley | 29 min |
| May 27, 2:11 AM CDT | Severe Thunderstorm Warning | LUB | Parmer | 34 min |
| May 27, 2:13 AM CDT | Severe Thunderstorm Warning | LUB | Castro | 21 min |
| May 27, 3:02 AM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 43 min |
| May 27, 3:18 AM CDT | Areal Flood Advisory | LUB | Castro, Swisher | 2 hr |
| May 27, 3:37 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Castro, Floyd, Hale, Swisher | 53 min |
| May 27, 10:48 AM CDT | Flood Watch | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more | 12 hr |
| May 27, 11:21 AM CDT | River Flood Warning | LUB | Childress | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.